Equilibrium for a Time-Inconsistent Stochastic Linear–Quadratic Control System with Jumps and Its Application to the Mean-Variance Problem

  • Zhongyang SunEmail author
  • Xianping Guo


This paper studies a kind of time-inconsistent linear–quadratic control problem in a more general framework with stochastic coefficients and random jumps. The time inconsistency comes from the dependence of the terminal cost on the current state as well as the presence of a quadratic term of the expected terminal state in the objective functional. Instead of finding a global optimal control, we look for a time-consistent locally optimal equilibrium solution within the class of open-loop controls. A general sufficient and necessary condition for equilibrium controls via a flow of forward–backward stochastic differential equations is derived. This paper further develops a new methodology to cope with the mathematical difficulties arising from the presence of stochastic coefficients and random jumps. As an application, we study a mean-variance portfolio selection problem in a jump-diffusion financial market; an explicit equilibrium investment strategy in a deterministic coefficients case is obtained and proved to be unique.


Time-inconsistent linear–quadratic control Stochastic coefficients and random jumps Equilibrium control Forward–backward stochastic differential equation Mean-variance portfolio selection 

Mathematics Subject Classification

91G80 93E20 



The authors would like to thank the referees for their careful reading of the paper and helpful suggestions. This work was supported by the National Natural Science Foundation of China (NSFC Grant Nos. 11571189, 11701087, 61773411) and Shandong Provincial Natural Science Foundation, China.


  1. 1.
    Strotz, R.H.: Myopia and inconsistency in dynamic utility maximization. Rev. Econ. Stud. 23(3), 165–180 (1955)CrossRefGoogle Scholar
  2. 2.
    Lin, X., Qian, Y.: Time-consistent mean-variance reinsurance-investment strategy for insurers under CEV model. Scand. Actuar. J. 2016(7), 646–671 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Zeng, Y., Li, Z.: Optimal time-consistent investment and reinsurance policies for mean-variance insurers. Insur. Math. Econ. 49(1), 145–154 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Ekeland, I., Pirvu, T.A.: Investment and consumption without commitment. Math. Financ. Econ. 2(1), 57–86 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Marín-Solano, J., Navas, J.: Consumption and portfolio rules for time-inconsistent investors. Eur. J. Oper. Res. 201(3), 860–872 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Björk, T., Murgoci, A., Zhou, X.Y.: Mean-variance portfolio optimization with state dependent risk aversion. Math. Finance 24(1), 1–24 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Yong, J.: Time-inconsistent optimal control problems and the equilibrium HJB equation. Math. Control Related Fields 2(3), 271–329 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Björk, T., Murgoci, A.: A general theory of Markovian time inconsistent stochastic control problems. SSRN 1694759 (2010)Google Scholar
  9. 9.
    Yong, J.: A deterministic linear quadratic time-inconsistent optimal control problem. Math. Control Related Fields 1(1), 83–118 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Yong, J.: Linear-quadratic optimal control problems for mean-field stochastic differential equations-time consistent solutions. Trans. Am. Math. Soc. 369(8), 5467–5523 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hu, Y., Jin, H., Zhou, X.Y.: Time-inconsistent stochastic linear-quadratic control. SIAM J. Control Optim. 50(3), 1548–1572 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hu, Y., Jin, H., Zhou, X.Y.: Time-inconsistent stochastic linear-quadratic control: characterization and uniqueness of equilibrium. SIAM J. Control Optim. 55(2), 1261–1279 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Alia, I., Chighoub, F., Sohail, A.: The maximum principle in time-inconsistent LQ equilibrium control problem for jump diffusions. Serdica Math. J. 42, 103–138 (2016a)MathSciNetGoogle Scholar
  14. 14.
    Wu, Z., Zhuang, Y.: Partially observed time-inconsistent stochastic linear-quadratic control with random jumps. Optim. Control Appl. Methods 39(1), 230–247 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Sun, Z., Guo, J., Zhang, X.: Maximum principle for Markov regime-switching forward backward stochastic control system with jumps and relation to dynamic programming. J. Optim. Theory Appl. 176(2), 319–350 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Sun, Z., Kemajou-Brown, I., Menoukeu-Pamen, O.: A risk-sensitive maximum principle for a Markov regime-switching jump-diffusion system and applications. ESAIM Control Optim. Calc. Var. 24(3), 985–1013 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Sun, Z., Menoukeu-Pamen, O.: The maximum principles for partially observed risk-sensitive optimal controls of Markov regime-switching jump-diffusion system. Stoch. Anal. Appl. (2018).
  18. 18.
    Hu, Y., Huang, J., Li, X.: Equilibrium for time-inconsistent stochastic linear–quadratic control under constraint. arXiv preprint arXiv:1703.09415 (2017)
  19. 19.
    Situ, R.: Theory of Stochastic Differential Equations with Jumps and Applications. Springer, New York (2005)zbMATHGoogle Scholar
  20. 20.
    Tang, S., Li, X.: Necessary conditions for optimal control of stochastic systems with random jumps. SIAM J. Control Optim. 32(5), 1447–1475 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Zhang, X., Sun, Z., Xiong, J.: A general stochastic maximum principle for a Markov regime switching jump-diffusion model of mean-field type. SIAM J. Control Optim. 56(4), 2563–2592 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Shen, Y., Siu, T.K.: The maximum principle for a jump-diffusion mean-field model and its application to the mean-variance problem. Nonlinear Anal. 86(1), 58–73 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Alia, I., Chighoub, F., Sohail, A.: A characterization of equilibrium strategies in continuous-time mean-variance problems for insurers. Insur. Math. Econom. 68, 212–223 (2016b)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of StatisticsQufu Normal UniversityQufuPeople’s Republic of China
  2. 2.School of MathematicsSun Yat-sen UniversityGuangzhouPeople’s Republic of China

Personalised recommendations